PMRGCAuk
7,360 members12,064 posts

TAPER QUESTION

TAPER QUESTION

Diagnosed 5 months ago. 25mg to start for about a month. Tapered 1 mg every 2 weeks. Fine until 15mg. Stayed at 14 for 3 weeks then tried to alternate 14 and141/2. Did not work. Back to 15. Feel slightly better after 2 days. Still have neck and leg pains.

Contributing factors...15 people for Thanksgiving (lots of help), supervising transition of new care taker for 94 yr. old mother, cold weather sent me to the moon. Lots of travel starting Thursday through Dec. 17.

Big build up for my question. Rheumy said to stay on 15 until Sunday. I think I should stay until Dec. 17. Next decrease I will use DL’s plan. What do my forum friends suggest?

42 Replies
oldestnewest

I would explain to the rheumy what you have planned - especially as you will get back from your travelling to Christmas and it is winter - and ask what he will allow you to do. The last thing you want to do is get into a yoyo pattern with the dose. If you don't manage with a reduction at any point I'd always say to go back the previous dose that worked and wait at least a couple of weeks, preferably a month before trying again.

But you are going to have to learn pacing to get on top of it and reduce.

3 likes
Reply

I will tell the doctor I want to stay on 15 for a month and see what she says. What do you mean by “earn pacing”?

Thanks

Reply

Eejit (me, not you) - LEARN pacing! Must pay more attention...

Reply

Thanks! Will try a little harder.

Reply

Maybe you should try a little less hard. Just go with your flow.

2 likes
Reply

Good idea! Thanks

Reply

I meant to say I will not try so hard. Trying to multi task. It’s not working!

Reply

Multi-tasking is a myth. One thing at a time until either it, or you, are done. Then on to the next thing. Prioritize.

And remember, you can't take care of anything or anyone else unless you're taking proper care of yourself.

Glad you had a nice Thanksgiving.

1 like
Reply

Thanks. Prioritize is the operative word. Chillin’ after a short walk. Going to the movies this afternoon to see Lady Bird.

Are you tired today?

Reply

Not really. I've been making these recipes for so long I know them by heart. I learned long ago to keep the menu simple using fresh seasonal ingredients and spices, and to prep the sides in advance so they only have to be warmed in the oven. My Dear One does the cleaning, clearing and washing up as we go along so all that's left to be done when the last guests leave is to put away the china, crystal and silver. We were in our jammies sipping brandy by 10.

2 likes
Reply

It doesn't in PMR for a lot of the time. It will come back for certain things - honest!

Reply

Hi Sandy,

Would recommend no reducing until you’ve finished travelling. Sure if you explain the Rheumy he’ll be fine with it - should be if he’s any good!

Reply

Thanks! Will definitely do just that.

Reply

Hi DL, just wanted to ask you a question or 2 while I see you. I have been at 11 mg for 4 weeks and have gone down to 10. Pains are more noticeable in upper leg and sometimes neck. Should I persevere to see what happens or go back to 11 for a while? I started 10 three days ago so have not given it much of a chance. I was diagnosed in September and had 15 mg, then went down to 12.5, then 11 and now 10.

I’m active and busy during the day, but get tired in the evening.

Thanks, Sue

1 like
Reply

If it were me I'd go back to 11mg, let it stabilise and try 1/2mg. And try having a rest before you get tired - you will probably find you last longer overall.

2 likes
Reply

Thank you PM, I was thinking about that. Having a supper party for 10 tomorrow night so have been busy. My day started with aquacise then a 2 mile walk!! But that kind of exercise I do most days. I think my very early diagnosis has helped me considerably.

I think lowering the dose has become more important to me than the symptoms, so thanks for that wake up call. Sue

Reply

Just as well this is on speed dial:

healthunlocked.com/pmrgcauk...

READ!!!!! Mark and inwardly digest - as my teachers used to say...

Reply

Sue, I got the wake up call too late, when I tapered to 4mg and had a flare this summer! Went back up to 10mg and now tapering very slowly at 0.5mg a month - on 7.5 / 7mg just now.

I wondered how I was going to cook supper for 2 of us last night - but managed it and it was delicious, thank goodness! Hope the party goes well.

Me: PMR 18 months

1 like
Reply

Thank you for your reply. I do think I’m going too fast and have gone back to 11 mg and hope that I haven’t spoiled how well I had been feeling by decreasing too quickly.

Dinner part was great but starting on the home made plum vodka at the end of the meal was not my best idea!! ☺️

Reply

Hi rugger, you sound like a carbon copy of me. Like you so pleased to have got down to 4mg after initial dose of 60mg pred. Then a flare with sore upper arms. Am now on 10mg one day then 9/half next day. Will try this for one month before dropping down to 9mg. This seems to be working for you I guess ? Good luck . Annie

Reply

Hi Annie

So far so good! I'm using the DSNS taper over 26 days. See the pinned post on the right of this page 'Steroid Taper Web Application' for this and many other taper plans. It's a more gradual reduction than doses on alternate days followed by a drop to the next level, but still gets you down in about a month, or more if you use a slower taper. However, symptoms are key and if they return, go back to the last dose which worked!

Good luck to you too - we need it!

Reply

Thank you Rugger for your helpful replies I agree the DSNS seems to work well. I have also read about the spoons. A clever way of letting others know how we feel with these pesky conditions. Keep on rug making, and keep well.

Annie

Reply

Already been said by my friend!

Plus I think you are trying to do much, even though you may be feeling quite good, you need to be aware of overdoing it! Pace yourself a bit more, try exercise morning, rest then have a walk, rather than all straight afterwards. And if you have other things, like your supper party, then drop one other thing!

1 like
Reply

Thanks DL.

Reply

Thank you DL. I think that I have to be more realistic about my activities and taper more slowly. When I feel fine, tho’, I go into denial and just do my normal stuff. Going to have a quiet week before I go off to Paris.

Reply

Hi,

Yes, we all do the denial bit - and then suffer afterwards!

Enjoy Paris, but remember the message we’ve just wittered on about. Take some extra Pred with you. Hope they won’t be necessary, but if they are, you’ll have them!

Reply

Recuperating from Thanksgiving with some r and r. 15mg for 4 days still have pains in neck and behind my legs. I’ll try one more day. If I’m not better what dose should I try? Thanks

Reply

Try your previous dose initially- hopefully with rest it will be enough.

Take care.

Reply

Yikes! Initial dose was 25. What is the strategy if I do that? Is it starting all over?

Reply

No meant your previous dose - and see what happens!

Sorry - English not translating to American!

Reply

Thanks

Reply

Went up to 15 mg but it did not alleviate old familiar aches and pains so I went to 16mg yesterday. About how long will it take for improvement? Do I keep increasing by 1mg if pains persist? Going to Dallas Thursday.

Reply

There are a couple of options, either increase by 1mg hopefully to find right dose, or go up to 20mg for a few days in the hope that will sort it out and then back down to 15mg.

The trouble is not everybody reacts in the same way, so not one solution suits everyone.

Reply

Second day of 16mg. Did 35 minutes of Zumba and feel much better! I’ll rest this afternoon with a short walk with my dog later.

I like the options. Thanks for always answering my many questions!

1 like
Reply

I suggest that you follow your own wise instincts. It will matter to your wellbeing and not a hill of beans to long term side effects from Pred.

That is such a sweet photograph. You are obviously from good strong stock.

2 likes
Reply

Thanks for the wise words. I just emailed my doctor and told her my plan. Slow is definitely a good idea when I want to enjoy my son and his fiancé in Dallas and lots of holiday parties in Boston.

My mother is tough...owned her own business, just stopped going to the gym but exercises and has a boyfriend. He’s 90. She’s a coogar!

8 likes
Reply

Sandy, so that's why you're always dating - trying to keep up with Mum?!

Reply

She wins! I don’t know if I could have a bf with PMR. I’m already very independent and impatient (which I like to blame on Prednisone). I have lots of dates but many one and done! As an eternal optimist, I’ll keep trying!

1 like
Reply

What a role model!

2 likes
Reply

Follow your body. Taper by DSM. you are in control of yourself. Don't let anyone tell you otherwise. X

1 like
Reply

I love your mom. She reminds me of mine.. it's a lot of work to care for our mother's and stressful but enjoy. I miss mine!

Reply

She has a procedure on Monday. Getting home from Dallas around 7 driving an hour and a half to get her and stay there all day! Bringing extra Pred!

So sorry you have the pain of missing your mom.

Reply

You may also like...